February 22, 2002
Blood Tests and Insulin Injections
Question from Roscoe, Illinois, USA:
My 10 year old son diagnosed a year ago with type 1 diabetes, was able to give himself shots after the first month, but after he gives himself shots, his sugars are usually high at the next reading. He has a problem with letting us watch him and starts crying. What is the best way to deal with this?
Type 1 diabetes has never been a condition in which where people can do everything themselves. Teamwork is vital for living well with diabetes. This is true for adults, no less for children. Your son is only 10 years old. No 10 year old is capable of managing the responsibility of a life-threatening problem like diabetes. He cannot get to choose whether or not someone helps him with his shots and blood checks. This is incredibly dangerous. In fact, most 10 year olds do not do all of their diabetes care on their own, and none should ever be allowed to do it without at least adult supervision.
Your son may not like this, but if you do not supervise all shots and blood checks, you are asking for all kinds of emotional and metabolic problems. Please be sure you administer at least one or more of his shots per day and supervise the rest. Also, please read The Ten Keys to Helping Your Child Grow Up With Diabetes by Tim Wysocki, Ph.D. Successful diabetes care requires that the entire family share in the responsibility of the regimen.